Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 1, NWS San Angelo, TX

January 20, 201818 counties in Texas

NWS San Angelo, TX issued this red flag warning at Jan 20, 2018, 2:06 PM CST for 18 counties in Texas. It took effect at Jan 21, 2018, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2018, 2:06 PM CST (20:06 UTC)
In effect from
Jan 21, 2018, 11:00 AM CST
Expired
Jan 21, 2018, 7:00 PM CST
In force
8 hr
Issued by
NWS San Angelo, TX

Counties Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Runnels County, TX, Schleicher County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 81 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3213 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS84 KSJT 202006
RFWSJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Angelo TX
206 PM CST Sat Jan 20 2018

TXZ049-054-064>066-071>073-076-077-098-099-113-114-127-128-139-
140-211200-
/O.UPG.KSJT.FW.A.0001.180121T1700Z-180122T0100Z/
/O.NEW.KSJT.FW.W.0001.180121T1700Z-180122T0100Z/
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Haskell-Throckmorton-Jones-Shackelford-Taylor-
Callahan-Coleman-Brown-
206 PM CST Sat Jan 20 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST SUNDAY FOR
MOST OF WEST CENTRAL TEXAS...

The National Weather Service in San Angelo has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM CST Sunday. The
Fire Weather Watch is no longer in effect. 

* Wind...Winds from the west at 20 to 25 mph, with possible gusts
  in the 35 to 40 mph range. 

* Humidity...15 to 20 percent.

* Impacts...Fires will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
963 
WWUS84 KSJT 210912
RFWSJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Angelo TX
312 AM CST Sun Jan 21 2018

TXZ049-054-064>066-071>073-076-077-098-099-113-114-127-128-139-
140-220100-
/O.CON.KSJT.FW.W.0001.180121T1700Z-180122T0100Z/
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Haskell-Throckmorton-Jones-Shackelford-Taylor-
Callahan-Coleman-Brown-
312 AM CST Sun Jan 21 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CST THIS EVENING FOR MOST OF WEST CENTRAL TEXAS...

* Wind...Winds from the west at 20 to 30 mph, with possible gusts
  in the 35 to 40 mph range. 

* Humidity...15 to 20 percent.

* Impacts...Fires will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 20, 12:21 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 20, 12:21 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1221 PM CST Sat Jan 20 2018

.AVIATION...
/18Z TAFS/

Look for VFR and gusty southwest winds this afternoon, followed by
stratus return and MVFR ceilings overnight tonight. Winds will
diminish later this afternoon. Stratus should remain south of the
Abilene terminal. Elsewhere, expect MVFR ceilings to persist
through 18Z Sunday. That's when a cold front will begin to move
into West Central Texas, from the west.

&&

.PREV DISCUSSION... /issued 530 AM CST Sat Jan 20 2018/

AVIATION...
/12Z TAFS/

MVFR/IFR ceilings have spread across the central and southern
terminals this morning. Satellite already showing some of the low
clouds breaking up, so expect the low clouds to be quick to
dissipate and push east by mid morning. This will leave VFR
conditions and gusty southwest winds for the afternoon. Low clouds
will return late tonight across much of the area.

PREV DISCUSSION... /issued 326 AM CST Sat Jan 20 2018/

SHORT TERM...
(Today and Tonight)

Low clouds and some patchy fog have developed across the Edwards
Plateau and Hill Country, and will continue to spread north across
at least the eastern half of the area this morning. Should dissipate
by mid morning and leave mostly sunny skies for the afternoon.
Warmer again today with highs climbing into the 70s for most
locations. Mild again tonight. as south winds ahead of the upper
level low increase. Lows in the mid and upper 40s to around 50
degrees.

LONG TERM...
(Sunday through Friday)

A strong pressure gradient will develop across West Central Texas on
Sunday, ahead of an approaching upper level trough. As the trough
approaches, 700 mb winds will increase to 50-60 knots across the
northern and western counties, with 850 mb winds increasing to 30 to
40 knots. Some of this wind will mix down to the surface during the
afternoon, resulting in gusty west winds of 20 to 30 mph behind a
Pacific cold front. Given the expected strong west winds, a Wind
Advisory may eventually be needed for portions of the forecast area.
Highs on Sunday will be in the mid 60s to near 70 degrees. Winds
will subside Sunday evening, with overnight lows dropping into the
mid 30s for most locations. Slightly cooler temperatures are
forecast on Monday in the wake of the cold front. Highs will be in
the upper 50s to lower 60s.

A quiet weather pattern is then expected Tuesday through the end of
the work week, with temperatures slightly above seasonal normals. A
week upper level shortwave trough will track across the region on
Thursday, but with little moisture to work with, only a slight
increase in cloud cover is expected. Highs will generally be in the
60s with overnight lows mainly in the 30s. The next, more potent,
upper level trough is forecast to approach West Central Texas on
Saturday, sending the next cold front through the area.

FIRE WEATHER...
Big weather story will continue to be the fire weather threat. Will
likely see elevated conditions across the Concho Valley and Big
Country this afternoon, with humidity values dropping into the 20 to
25 percent range and gusty south to southwest winds. Main issue
continues to be on Sunday however, as the pacific cold front races
across the area. Behind the front, strong mid level winds will mix
down and combine with the strong pressure gradient to push 20 foot
winds above 20 mph. Humidity values will drop into the 15 to 20
percent range as well. Will continue the Fire Weather Watch.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 49  66  35  58 /   0   5   0   0
San Angelo 	 48  68  36  59 /   5   5   0   0
Junction 	 49  70  35  61 /  10  10   5   0
Brownwood 	 50  70  34  59 /   5  10   5   0
Sweetwater 	 48  64  34  57 /   5   5   0   0
Ozona      	 46  65  34  59 /   5   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday evening
for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-
Irion-Jones-Nolan-Runnels-Schleicher-Shackelford-Sterling-Taylor-
Throckmorton-Tom Green.

&&
Hazardous weather outlook, Jan 20, 3:46 AM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
346 AM CST Sat Jan 20 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-211000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
346 AM CST Sat Jan 20 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions are possible on Sunday afternoon
and Sunday evening. Very dry air and gusty west winds between 20
to 25 mph with gusts exceeding 35 mph will develop across the
region in the wake of a frontal passage. A fire weather watch is
in effect for much of West Central Texas west of a Brownwood to
Sonora line. A wind advisory may also be possible across much of
the area Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 2:10 PM CSTWind AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 12 more29 hr

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.